Winter Weather, Fulton
- When
- February 17, 7:00 AM CST to February 18, 7:00 AM CST
- Where
- Fulton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.554, -89.188 (the zone’s center; the record gives no point)
An initial round of light snow impacted far west Kentucky during the early morning hours on the 17th. After a lull, snow spread northeastward from Tennessee and Arkansas during the late afternoon and early evening hours.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An initial round of light snow impacted far west Kentucky during the early morning hours on the 17th. After a lull, snow spread northeastward from Tennessee and Arkansas during the late afternoon and early evening hours. The most concentrated area of snow occurred across western Kentucky during the evening and overnight hours. The last snow band pivoted across the region during the morning of the 18th. Snowfall totals ranged from 2 to 4 for this event. The highest totals of 3 to 4 inches were primarily southeast of a line from Paducah to Owensboro. With temperatures well below freezing, snow quickly accumulated on roads and created treacherous travel conditions from the evening of the 17th through the morning of the 18th. The official snowfall total in Paducah was 1.9. February 18th marked the 5th consecutive day with measurable snow (0.1 or greater) in Paducah. This tied the record of 5 days set back on March 7-11, 1960. Following on the heels of a major winter storm on the 15th, a mid level short wave shifted eastward into the Plains as surface low pressure lifted east northeast out of the northern Gulf and into the southeastern part of the country. Plenty of cold air remained in place for the precipitation type to be all snow with this system.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 17, 5:23 AM CST, 1 hour 37 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
523 AM CST Wed Feb 17 2021
.UPDATE...
Issued at 523 AM CST Wed Feb 17 2021
Updated for 12Z aviation forecast discussion.
&&
.SHORT TERM...(Today through Thursday night)
Issued at 357 AM CST Wed Feb 17 2021
Radars/observations showed snowfall in northeastern AR/western TN
and heading our way this morning as mid level shortwave energy
digs through the southwesterly flow aloft. This initial surge of
snowfall will affect mainly southeastern MO as to measurable
amounts, though snowfall is expected to expand east of there this
morning. A quick inch or two of snowfall is expected west of the
MS River, thus the existing Winter Weather Advisory will be
allowed to continue though 18Z.
The models have had some difficultly locking on to the low
amplitude features in this pattern, so have been a bit inconsistent
with areal coverage of pcpn. The best guess currently is that the
initial impulse will damp out this afternoon and move
northeastward out of our region, immediately followed by a second
impulse farther to the southeast, which will generate another
round of mostly snowfall tonight and Thu morning, with the
greatest amounts in western KY and a small part of southwestern
IN. Early Thu, drier air aloft may interfere with the ice
nucleation process for some hours over parts of western KY, thus
freezing rain may occur at times along with the snow.
Forecast QPF for the second surge of pcpn has declined in general
since even yesterday, especially north of the OH River. This has
resulted in lower forecast snow amounts. These amounts (1-3
inches) are now below warning criteria. Even factoring in a few
hundredths of an inch of ice in the southern Pennyrile region of
KY, the thinking is that a Winter Weather Advisory for the
aforementioned area would be the best fit for a headline at this
time. A Special Weather Statement will be considered for southern
IL/most of southwestern IN.
Despite clouds and snow cover through Thu, low level winds just
off the surface are progged to be out of the southwest most of
the period, thus some moderation of surface temps is forecast,
though afternoon temps are still expected to stay below freezing.
It's all relative.
.LONG TERM...(Friday through Tuesday)
Issued at 357 AM CST Wed Feb 17 2021
As suspected, the PoPs were dropped for the Thursday evening time
frame as the system is now quicker to move out. Surface high
pressure will build in through the night which will likely yield
another night of very cold temperatures. Again, the snowpack and how
much clearing occurs will dictate just how much readings drop.
Models indicating quite a bit of low level moisture lingering around
but subsidence may preclude stratus development much like yesterday.
But given what has happened early this week, can see where Friday
mornings lows could need adjustment.
High pressure will be the dominant feature on the weather map for
Friday and Saturday, so we get a much needed reprieve from any
precipitation to deal with. However, some minor perturbations in
the upper flow could lead to a few flurries. Temperatures on
Friday will continue to be rather chilly with most locations
staying in the 20s. However by Saturday, an upper level ridge will
settle overhead. The 850mb ridge will build in on Saturday
allowing for some warm air advection but the bigger warm up will
occur on Sunday as more substantial advection gets going and
pushes 850mb temps above zero. Still looking for highs 40 to 45 on
Sunday. Saturday's highs are still a challenge as the GEFS
ensemble mean is not showing very high probabilities of any
location reaching above freezing while the latest ECMWF ensemble
mean is much more optimistic. However, the trend will be for
warmer conditions each day from Saturday on through the first part
of next week. In fact, the latest GEFS is indicating fairly high
probabilities of southern parts of the area reaching 50 degrees
by Tue/Wed.
The next item of concern will be precipitation chances that will
likely arrive sometime on Sunday and exit Sunday night, as a quick
moving upper trough swings through the area. Not sure why the NBM
lowered PoPs given the decent chance that we will see measurable
precipitation. Will try to trend the PoPs back up to what we have
been trying to advertise. The precipitation type should be rain for
the most part but depending on when it starts and stops could make
difference on whether any brief frozen precipitation may occur. But
right now, it does not look to be a major concern.
&&
.AVIATION...
Issued at 523 AM CST Wed Feb 17 2021
One area of light snow will spread across the area through the
morning. MVFR conditions will be possible, especially at KCGI and
KPAH. Another area of more substantial snow will spread northeast
over the southeast half of the region later this afternoon and
into the evening. KPAH and KOWB are the most likely to have IFR
conditions, while MVFR ceilings are likely throughout the region.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory from noon today to 6 PM CST Thursday for
ILZ094.
MO...Winter Weather Advisory from noon today to 6 PM CST Thursday for
MOZ112.
Winter Weather Advisory until noon CST today for MOZ076-086-087-
100-107>111-114.
IN...Winter Weather Advisory from noon today to 6 PM CST Thursday for
INZ088.
KY...Winter Weather Advisory from noon today to 6 PM CST Thursday for
KYZ001>013-015>017-019>022.
&&
UPDATE CW
SHORT TERM...DB
LONG TERM...CW
AVIATION...CWHazardous Weather Outlook National Weather Service Paducah KY 456 AM CST Wed Feb 17 2021 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-181100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 456 AM CST Wed Feb 17 2021 This Hazardous Weather Outlook is for portions of southern Illinois, southwestern Indiana, western Kentucky, and southeastern Missouri. .DAY ONE...Today and Tonight One to three inches of snowfall are forecast for most of southeastern Missouri this morning. Please refer to the Winter Weather Advisory for details. A second round of wintry precipitation, consisting mostly of one to three inches of snow, is expected starting this afternoon for western Kentucky and small parts of southern Illinois, southeastern Missouri, and southwestern Indiana. Please refer to the Winter Weather Advisory for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The second round of wintry precipitation will gradually come to an end Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but reports of snowfall and road conditions are encouraged.
The national radar mosaic for the moment the first event began.
12 winter storm, 10 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936440, 936437, 936438, 936439, 936441, 936442, 936443, 936447, 936448, 936449, 936450, 936451, 936452, 936453, 936454, 936458, 936455, 936456, 936457, 936444, 936445, 936446.